Illinois, 2011

Flash Flood in Illinois, June 5, 2011

June 5, 2011 · NWS DVN · 1 event in 1 county or zone

Showers and thunderstorms tracked southeastward along a warm front draped across parts of southeast Iowa, northeast Missouri, and west central Illinois during the early morning hours of June 5. The storms produced hail, gusty winds, and heavy rain as they moved across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Showers and thunderstorms tracked southeastward along a warm front draped across parts of southeast Iowa, northeast Missouri, and west central Illinois during the early morning hours of June 5. The storms produced hail, gusty winds, and heavy rain as they moved across the area. Rainfall totals of 1 to 2 inches lead to some flash flooding near Hamilton, IL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 5, 2:00 AM CST, 1 hour earlier.

Area forecast discussion, Jun 5, 2:00 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 AM CDT SUN JUN 5 2011

.SYNOPSIS...
ELEVATED THUNDERSTORMS WERE BEGINNING TO DEVELOP IN SOUTHEAST IOWA
AND EXTREME NORTHEAST MISSOURI. THESE STORMS WERE JUST NORTH OF THE
STALLED FRONT ACROSS NORTHERN MISSOURI WITH LOW LEVEL JET IMPINGING
ON THE FRONT. STORMS ALSO AIDED BY SHORT WAVE SEEN ON SATELLITE
DIVING SOUTHEAST OUT OF THE NORTHERN PLAINS. CURRENT TEMPS RANGE
FROM THE LOWER 60S ALONG HIGHWAY 20 TO THE LOWER 70S NEAR AND SOUTH
OF HIGHWAY 34. DEWPOINTS RANGE FROM THE 50S NORTH TO LOWER 70S SOUTH.

..HAASE..

&&

.SHORT TERM...TODAY AND TONIGHT...
FORECAST FOCUS ON CONVECTION AND TEMPERATURES.

SOME VERTICAL SHEAR...STEEP LAPSE RATES ALONG WITH WEAK WARM
ADVECTION HAS TRIGGERED AN INCREASING AREA OF CONVECTION IN
SOUTHEAST IOWA AND NORTHEAST MISSOURI EARLY THIS MORNING. AS
MENTIONED THIS IS AIDED BY SHORT WAVE DIVING SOUTHEAST OUT OF THE
NORTHERN PLAINS. SMALL HAIL INDICATED WITH WEAK ROTATION IN THE
STORMS. WILL KEEP AN EYE ON ISOLATED LARGE HAIL POTENTIAL.
ECM/GFS/HRRR INDICATE A RATHER ACTIVE MORNING SO WILL INCREASE POPS
TO LIKELY. THE SPC 4KM WRF-NMM SHOWED THE CONVECTION AS FAR NORTH AS
I-80 SO WILL WATCH THESE TRENDS. SHOULD BE DRY NORTH HALF WITH DRIER
AIR IN PLACE. WILL HAVE ONLY SMALL POPS THIS AFTERNOON. BUT WILL
MONITOR TRENDS. MODELS PRETTY MUCH PUSH THE CONVECTION OUT OF THE
DVN CWA BY NOON AS THE LOW LEVEL JET WEAKENS AND CAP BEGINS TO
STRENGTHEN. WILL HAVE MAX TEMPS IN THE 80S.

TONIGHT...CAPPING ATMOSPHERE WILL CONTINUE TO STRENGTHEN AND SPREAD
NORTHEAST OVER THE CWA. THE ECM IS DRY BUT THE GFS PAINTS QPF OVER
OUR NORTH. FOR NOW WILL HAVE SMALL POPS TO COVER THIS SITUATION. MIN
TEMPS FORECAST IN THE 60S.

..HAASE..

.LONG TERM...MONDAY THROUGH SATURDAY...
THE LONG TERM FORECAST CONTAINS TWO SIGNIFICANT WEATHER EVENTS.
FIRST...A VERY WARM FORECAST WITH POTENTIAL HEADLINES OF HEAT FROM
MONDAY THROUGH WEDNESDAY.  THE SECOND WILL BE NUMEROUS CHANCES FOR
SHOWERS AND THUNDERSTORMS FROM WEDNESDAY EVENING THROUGH SATURDAY.
THIS LATE WEEK PRECIPITATION EVENTS WILL OFFER A RATHER HIGH THREAT
FOR HEAVY RAIN.

MODELS ARE COMING INTO AGREEMENT THAT DEEP MIXING ON MONDAY WILL
COMBINE WITH 850MB TEMPERATURES OF 20 TO 23 DEGREE...TO PROVIDE A
HOT DAY...WITH HIGHS IN THE LOWER TO MID 90S. DEWPOINTS WILL BE
COMING UP THROUGH THE MORNING...AND BY AFTERNOON THROUGH THE EVENING
SHOULD BE AROUND 70 DEGREES. THIS WILL CREATE HEAT INDEXES OF 98 TO
104 DEGREES.  A HEAT ADVISORY IS NEEDED FOR DAYS WITH HI READINGS AT
OR ABOVE 100. WILL HIGHLIGHT THIS STRONGLY IN THE HWO FOR NOW.
IN ADDITION MONDAY AND MONDAY NIGHT...THERE IS STILL POTENTIAL FOR
SOME THUNDER UNTIL THE CAP FULLY MOVES IN. ANY THAT DEVELOPS COULD
BE QUITE STRONG..BUT COVERAGE SEEMS VERY ISOLATED AT THIS
TIME...UNLESS AN ORGANIZED COLD POOL COULD DEVELOP.

TUESDAY LOOKS TO BE THE HOTTEST DAY...WITH A CAP OVER THE AREA...AND
SUNSHINE AND DEEP MIXING COMBINED TO BRING A GOOD CHANCE FOR
WIDESPREAD MID 90S FOR THE AREA...WITH DEWPOINTS AROUND 70 AGAIN.
AFTER A MUGGY NIGHT IN THE MID TO UPPER 70S TUESDAY
NIGHT...WEDNESDAY SHOULD AGAIN BE HOT...WITH HIGHS IN THE UPPER 80S
LOWER 90S...POSSIBLY NEEDING ANOTHER DAY OF HEAT ADVISORIES. THE
HIGHS ON WEDNESDAY ARE A BIT COOLER DUE TO THE POTENTIAL FOR MORE
CLOUDS AROUND...AND BY AFTERNOON...A THUNDERSTORM WILL BE POSSIBLE
IN THE NORTHWEST AS THE COLD FRONT APPROACHES. WEDNESDAY NIGHT INTO
THURSDAY...THE COLD FRONT SHOULD SAG OVER THE CWA...RESULTING IN AN
MCS EVENT.

THURSDAY THROUGH AT LEAST FRIDAY...AND POSSIBLY THE WEEKEND...THIS
FRONT REMAINS VERY ACTIVE...AND FOUND OVER OUR SOUTH...TO JUST SOUTH
OF THE CWA BORDER. MODELS FORECAST SOUTHWEST FLOW ALOFT...AND THIS
IS A VERY SIGNIFICANT PATTERN FOR HEAVY RAINFALL. POPS ARE BASED ON
ENSEMBLE POPS...AND ARE ALREADY SHOWING UP IN THE HIGH CHANCE RANGE.
THE 00Z UKMET...00Z GFS...AND 00Z ECMWF ALL SHOW A VERY ACTIVE
PERIOD OF RAIN AND THUNDERSTORMS THU-SAT.
..ERVIN..

&&

.AVIATION...
VFR CONDS TODAY AND TONIGHT. SCATTERED THUNDERSTORMS SOUTH OF I-80
WITH MVFR IN TSRA MAINLY THIS MORNING. SOUTHEAST TO SOUTH WINDS 10
KNOTS OR LESS TODAY AND TONIGHT.

..HAASE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

HAASE/ERVIN
Hazardous weather outlook, Jun 4, 3:31 AM CST, 23 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
431 AM CDT SAT JUN 4 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-050945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
431 AM CDT SAT JUN 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL BE MOVING INTO A VERY WARM AND UNSTABLE AIRMASS
TODAY. MODERATE SHEAR AND MID LEVEL WINDS INCREASING TO 35 TO 40
KNOTS WILL FAVOR MULTICELL STORMS. SCATTERED THUNDERSTORMS SHOULD
DEVELOP NORTH OF HIGHWAY 30 LATE THIS MORNING OR EARLY THIS AFTERNOON.
THEN AS THE AFTERNOON PROGRESSES STORMS SHOULD FORM INTO ONE OR
TWO LINES AS THE FRONT SAGS SLOWLY SOUTHEAST ACROSS THE OUTLOOK
AREA. THE ENTIRE OUTLOOK AREA IS IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS TODAY AND TONIGHT.

DAMAGING WINDS OF 60 MPH OR GREATER AND FREQUENT CLOUD TO GROUND
LIGHTNING WILL BE THE MAIN THREATS. TORRENTIAL RAINS MAY CAUSE
LOCALIZED FLASH FLOODING. FREEZING LEVELS ARE QUITE HIGH SO THE
THREAT OF LARGE HAIL IS LOW.

THE FRONT WILL STALL ALONG THE MISSOURI AND IOWA BORDER TONIGHT.
STRENGTHENING LOW LEVEL JET AND WARM ADVECTION WILL TRIGGER MORE
THUNDERSTORMS IN PORTIONS OF THE OUTLOOK AREA OVERNIGHT. HEAVY
RAINFALL AND HAIL ARE POSSIBLE IN THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLY SUNDAY THROUGH MONDAY
NIGHT...WITH THE MAIN THREAT OF HEAVY RAIN. IF THE STORMS BECOME
ORGANIZED INTO A COMPLEX...DAMAGING WINDS MAY BE POSSIBLE AS WELL.
THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK FOR
SEVERE THUNDERSTORMS ALONG AND SOUTH INTERSTATE 80 SUNDAY AND
SUNDAY NIGHT. AFTER HOT WEATHER TUESDAY AND WEDNESDAY...THE THREAT
FOR MORE SHOWERS AND THUNDERSTORMS RETURNS FOR WEDNESDAY NIGHT
THROUGH FRIDAY. IT IS TOO EARLY TO DETERMINE THE THREAT FOR THESE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED MAINLY THIS AFTERNOON AND
EVENING.

HAASE/ERVIN

In the hours before

Special weather statement, Jun 5, 1:25 AM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
225 AM CDT SUN JUN 5 2011

IAZ087>089-098-099-ILZ025-034-MOZ009-010-050815-
VAN BUREN IA-LEE IA-JEFFERSON IA-HENRY IA-DES MOINES IA-HENDERSON IL-
HANCOCK IL-CLARK MO-SCOTLAND MO-
225 AM CDT SUN JUN 5 2011

...THUNDERSTORMS DEVELOPING IN SOUTHEAST IOWA AND NORTHEAST MISSOURI...

AT 220 AM CDT THUNDERSTORMS WERE DEVELOPING RAPIDLY IN PORTIONS OF
SOUTHEAST IOWA AND EXTREME NORTHEAST MISSOURI. THE STRONGEST STORM
WAS LOCATED NEAR BLOOMFIELD IOWA IN DAVIS COUNTY. THIS STORM WAS
CAPABLE OF PRODUCING NICKEL SIZE HAIL.

THE STORMS WERE MOVING EAST AT 30 MPH.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP DURING THE EARLY
MORNING IN SOUTHEAST IOWA...NORTHEAST MISSOURI AND WESTERN ILLINOIS.
THE STRONGER STORMS WILL CONTAIN HAIL...GUSTY WINDS TO 40 MPH AND
FREQUENT LIGHTNING.

IF THREATENING WEATHER APPROACHES SEEK SHELTER IN A STURDY BUILDING
AWAY FROM WINDOWS.

&&

LAT...LON 4060 9236 4060 9235 4061 9219 4089 9218
      4092 9115 4026 9120 4028 9196 4030 9195
      4030 9235

HAASE
Local storm report, Jun 5, 2:48 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
348 AM CDT SUN JUN 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 AM     TSTM WND GST     KAHOKA                  40.42N 91.72W
06/05/2011  E40 MPH          CLARK              MO   LAW ENFORCEMENT

            WITH HEAVY RAIN.

0335 AM     HAIL             ENE WAYLAND             40.40N 91.58W
06/05/2011  E0.75 INCH       CLARK              MO   TRAINED SPOTTER

            PEA TO PENNY/DIME HAIL.

&&

ERVIN

The radar

The Quad Cities radar (KDVN), 152 km away, was scanning. The volume nearest the first event began at 08:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Hancock

When
June 5, 3:00 AM CST to 3:30 AM CST
Where
Hancock County, 1.78 mi WSW of Hamilton to 0.87 mi SW of Hamilton
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.388, -91.380

Heavy rains during the predawn hours of June 5 resulted in a portion of Windy Hills Rd just southwest of Hamilton, IL washing out.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318432.